Format

Send to

Choose Destination
See comment in PubMed Commons below
Curr HIV/AIDS Rep. 2008 May;5(2):55-63.

Pathogenesis and management of lipoatrophy.

Author information

1
Cleveland Clinic Foundation, 9500 Euclid Avenue, S-32, Cleveland, OH 44195, USA. tungsim@ccf.org

Abstract

Despite impressive decreases in mortality and morbidity, significant adverse events have surfaced as a result of combination antiretroviral therapy (ART). They include lipoatrophy, or subcutaneous fat wasting of the face, arms, buttocks, or legs, which can be associated with central fat accumulation. Although the underlying mechanism of ART-related body fat abnormalities has not been definitively established, mitochondrial toxicity is increasingly implicated in the lipoatrophy component of these fat abnormalities. Several studies evaluating switches off of nucleoside analogues have showed modest but statistically significant increases in limb fat. Because ART switches result in slow and small improvements and are not an option in many patients, other therapeutic interventions are needed. Although peroxisome proliferator-activated receptor chi agonist thiazolidinediones would be expected to have positive effects on lipoatrophy, initial clinical studies are conflicting. Other interventions of uridine, pravastatin, and facial fillers have been evaluated in small studies.

PMID:
18510890
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center